Thunderstorm Wind, Wallace
- When
- June 8, 6:15 PM MST
- Where
- Wallace County, 16.74 mi N of Weskan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.109, -102.017
Public report of 70 MPH estimated winds and pea sized hail.
In the afternoon of the 8th, storms developed in eastern Colorado and proceeded into western Kansas in the later afternoon and early evening. 25 inch hail were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 8th, storms developed in eastern Colorado and proceeded into western Kansas in the later afternoon and early evening. Winds up to 70 MPH and 1.25 inch hail were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:45 PM MST, 3 hours 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 345 PM MDT Sat Jun 8 2024 .KEY MESSAGES... - A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries. - Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance. - Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today. - Potential break in the active weather pattern mid week with near triple digit temperatures. - Next system looks to impact the area Friday or Saturday. && .UPDATE... Issued at 106 PM MDT Sat Jun 8 2024 Storms already forming along the Rockies front range. These storms will move east and intensify in our CWA. This has prompted a Severe Thunderstorm Watch to be issued for the northwestern portions of the CWA. && .SHORT TERM /THROUGH TONIGHT/... Issued at 106 PM MDT Sat Jun 8 2024 This afternoon, there is a 500mb high pressure system sitting over Texas with a low pressure system over the Great Lakes. A shortwave is forming in northern Colorado and will southeast move over the CWA over the next few hours, allowing an 850mb lee low to form in eastern Colorado. The lee low will move on east, force convection to occur. We expect convection to be entering the CWA around 20-21Z. The convection is expected to start as individual cells but around the time they move out of Colorado, they will cluster together into a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of MUCAPE and shear will be plentiful with 45-60 kts of effective bulk wind shear. Hail will be the primary threat throughout western CWA, really before it becomes a line. Hail up to 3 inches are possible from these storms. Once the storms form into a QLCS, wind will become the main threat over the eastern CWA. Winds up to 90 MPH will be possible in the eastern CWA. Both the wind and hail threat exists across the CWA, these are just the areas where each will have a better chance to occur. The storms most likely to produce severe weather will be southwest of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be fast, with 45-60 kts of downshear velocities. Storms look to leave the area around 6-9Z to the east/northeast. These storms will also be efficient precipitation producers. PWATS will range from 1.2-1.6 inches, long skinny CAPE profiles are see throughout the area, and the 0C layer is around 16,000 feet AGL. However, the downshear velocities being so fast means that storms will need to train in order to pose a risk for flooding. This could easily happen this afternoon and evening, and flash flooding would result. Overnight temperatures will be kept fairly warm due to lingering cloud cover, lowering ceilings, and potentially fog. This will only allow temperatures to cool down to the upper 50s. The cloud cover will stunt warming up tomorrow, too. High temperatures tomorrow look to warm into the mid to upper 70s. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 106 PM MDT Sat Jun 8 2024 In the long term, we are looking at an upper-level ridge building into the area slowly through Saturday. Until Tuesday evening, the ridge will still be fairly weak and allows mid-level shortwaves to move through the region. The will continue our diurnal thunderstorm chances. Organized convection looks less likely during this time, but some isolated severe storms could form. After Tuesday, the ridge strengthens over the CWA and works to lower convective chances. This ridge will also usher in hot temperatures and by Thursday, numerous locations could be looking at triple digit heat. Come Friday, we are seeing an upper-level trough cutting into the region that looks bring precipitation and cooler temperatures. This could be our next shot of well organized severe convection, but details are not clear yet and we will be keeping an eye on it. Throughout the long-term, low temperatures range in the mid 50s through upper 60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 341 PM MDT Sat Jun 8 2024 Severe thunderstorms look to impact the KGLD terminal to start the period with gusts in excess of 55 knots, torrential rainfall and perhaps some hail potential. Winds will become predominantly easterly behind the storms with stratus forecast to develop bringing MVFR to perhaps even IFR conditions before lifting during the late morning hours. Storms look to be a bit more delayed for KMCK not arriving until around 02Z; severe weather currently is not anticipated with this activity but gusty winds around 40 knots and torrential rain are forecast. The potential for stratus at this time doesn't look to favor the KMCK terminal but will be monitored for any changes before the 06Z TAF issuance. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...CA AVIATION...Trigg
Hazardous Weather Outlook...CORRECTED National Weather Service Goodland KS 707 PM MDT Sat Jun 8 2024 KSZ002>004-016-NEZ080-081-100115- Rawlins-Decatur-Norton-Graham-Hitchcock-Red Willow- 807 PM CDT Sat Jun 8 2024 This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT... Torrential rainfall and gusty winds will continue throughout the night. Some flooding concerns do exist especially for areas that received the heaviest rainfall over the past week. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Fog is forecast to develop Sunday morning and persist through mid morning. Locally dense fog is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. COZ090>092-KSZ001-013>015-027>029-041-042-NEZ079-100115- Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Sheridan-Wallace-Logan-Gove- Greeley-Wichita-Dundy- 707 PM MDT Sat Jun 8 2024 /807 PM CDT Sat Jun 8 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch has been issued until 7PM MDT due expected storms this afternoon. Significant severe weather including very large hail up to 3 inches, wind gusts up to 100 mph, and tornadoes are all currently forecast. Torrential rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Fog is forecast to develop Sunday morning and persist through mid morning. Locally dense fog is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT Sat Jun 8 2024
COZ092-090130-
Cheyenne County CO-
642 PM MDT Sat Jun 8 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 730 PM MDT...
At 642 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Cheyenne Wells to 9 miles
northwest of Eads. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cheyenne Wells around 650 PM MDT.
This includes Highway 385 between mile markers 136 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
&&
LAT...LON 3862 10288 3895 10239 3891 10205 3862 10205
TIME...MOT...LOC 0042Z 299DEG 14KT 3893 10239 3860 10286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JNPreliminary Local Storm Report
National Weather Service Goodland KS
646 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
06/08/2024 M60 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
654 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
06/08/2024 M96 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
706 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Gst 8 SSE Burlington 39.20N 102.20W
06/08/2024 M66 MPH Kit Carson CO Mesonet
Sustained at 47 mph.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
710 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Gst Wild Horse 38.83N 103.00W
06/08/2024 M82 MPH Cheyenne CO Trained Spotter
Trained spotter with anemometer measured an
82 MPH gust at Wild Horse due to outflow.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
711 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Gst Aroya 38.85N 103.13W
06/08/2024 M66 MPH Cheyenne CO Mesonet
Mesonet station UP695 Aroya (UPR).
&&
CAThe Goodland radar (KGLD), 40 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Public report of 70 MPH estimated winds and pea sized hail.
Public report of 0.75 inch estimated hail.
Public report of 1.25 inch hail.
Dispatch reports 65 MPH gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189076, 1189074, 1189075, 1189077.